Are you addicted to multi-vitamins?
Popping vitamin pills without medical advice can do you much more harm than good, warn experts. Mira Vohra , a 25-year-old hotel executive began her day popping four vitamin pills. She popped another two in the evening and one before she went to bed. Vohra believed that this boosted her stamina, and looks...health and fitness Updated: Apr 30, 2012 13:29 IST
Mira Vohra , a 25-year-old hotel executive began her day popping four vitamin pills. She popped another two in the evening and one before she went to bed. Vohra believed that this boosted her stamina, and looks. It was only recently, after she started feeling giddy while at work, a medical checkup revealed that the multivitamins have caused her more harm than good.
Experts say that an increasing number of youngsters have started becoming vitamin addict in their desperation to look good, and stay energised. They are blindly consuming vitamin supplements available off-the-counter, unaware of their ill effects.
Doctors feel that youngsters often consume vitamins for psychological satisfaction. “It’s the placebo effect. Even if these people are given a sugar candy labelled as multivitamin they would feel better,” says Dr Pulkit Sharma, psychologist.
Kiran Sawhney, makeover and image consultant says that the pressure of looking good all the time also leads to vitamin obsession.
“Young girls often resort to multi-vitamins as a short cut to beauty, and end up with various disorders,” she says.
Understand your needs
A balanced diet has all the nutrients your body needs. One does not require supplements unless due to a special condition, says doctors. “Vitamin supplements are prescribed if you are not able to absorb the nutrients in food due to a medical condition,” says
Dr Peeyush Jain, head of the department, Preventive Cardiology, Fortis Escorts Heart Institute. If taken in excess, vitamin supplements tend to harm your body.
“Fat soluble vitamins like vitamin D, E, A and K can be very harmful as they get accumulated in the body. An excess of vitamin A can damage the liver while over-dose of vitamin D can create a hormonal imbalance. An uncontrolled dose of vitamin E can cause internal bleeding,” warns Dr Jain. Also, vitamin E taken to improve skin can damage your skin, he adds. “Vitamin E is often taken to improve skin quality but it can have bad side-effects to the extent that the skin might start getting wrinkled instead of looking younger,” explains Dr Jain.
Before you take multi-vitamin pills...
1 Consult your doctor to finds out if you actually require the pills.
2 Avoid high doses of fat soluble vitamins like vitamin E, A and D.
3 Always cross-check if you are on some other medication so that the supplements do not react in a harmful way.
4 If you have been prescribed a supplement due to circumstantial illness, seek you doctor’s advice after a few months and discontinue it gradually.
First Published: Apr 29, 2012 16:24 IST